Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 154, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2020, 2:05 AM CDT for Beltrami County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 2:05 AM CDT (07:05 UTC)
- Expired
- Jul 9, 2020, 2:44 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:26 AM CDT | HAIL 1 | 8 N Bemidji, MN | REPORT OF QUARTER HAIL AND TORRENTIAL RAINFALL 8 MILES NORTH OF BEMIDJI VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
037
WUUS53 KFGF 090705
SVRFGF
MNC007-090800-
/O.NEW.KFGF.SV.W.0154.200709T0705Z-200709T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
205 AM CDT Thu Jul 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Beltrami County in north central Minnesota...
* Until 300 AM CDT.
* At 205 AM CDT, a severe thunderstorm was located near Pinewood, or
11 miles northwest of Bemidji, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blackduck, Tenstrike, Lavinia, Turtle River, Hines, Puposky and
Lake Bemidji State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4754 9512 4768 9512 4777 9442 4748 9442
TIME...MOT...LOC 0705Z 267DEG 26KT 4759 9506
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
351
WWUS53 KFGF 090717
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
217 AM CDT Thu Jul 9 2020
MNC007-090800-
/O.CON.KFGF.SV.W.0154.000000T0000Z-200709T0800Z/
Beltrami MN-
217 AM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...
At 216 AM CDT, a severe thunderstorm was located near Puposky, or 8
miles north of Bemidji, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Blackduck, Tenstrike, Turtle River, Hines, Puposky, Lake Bemidji
State Park and Lavinia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4754 9508 4769 9507 4777 9442 4748 9442
TIME...MOT...LOC 0716Z 267DEG 26KT 4759 9493
HAIL...1.50IN
WIND...60MPH
$$
CJ251
WWUS53 KFGF 090744
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
244 AM CDT Thu Jul 9 2020
MNC007-090753-
/O.CAN.KFGF.SV.W.0154.000000T0000Z-200709T0800Z/
Beltrami MN-
244 AM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 4754 9508 4769 9507 4777 9442 4748 9442
TIME...MOT...LOC 0741Z 267DEG 26KT 4760 9463
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:27 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 8, 11:27 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1127 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 1126 PM CDT Wed Jul 8 2020 Storms have been blossoming again across the southern FA. A ton of CAPE still exists there with precipitable water values near 1.5 inches. The surface wind field is pretty weak, but there is likely an elevated boundary across the far southern Red River Valley into adjacent areas of west central Minnesota. The HRRR has been showing that potential for the next couple of hours. However, other high resolution models have nothing there. Will therefore extend precipitation chances in that area into the early overnight hours. UPDATE Issued at 912 PM CDT Wed Jul 8 2020 One storm cell remains in the Wadena area right now, but most activity has shifted east of the FA. The rest of the area is seeing a nice evening, with light winds and decreasing clouds. UPDATE Issued at 645 PM CDT Wed Jul 8 2020 Isolated storm cells have produced a long track tornado south of Dalton, and recent reports have another tornado now over southeast Otter Tail County. So for another hour or so, there is still a threat of severe weather over our far southeast FA. After this moves out, a quiet night is expected. && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Jul 8 2020 A cold front continues slowly pushing across the region today. Early this afternoon, the location is along a line from Frederick, to Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to 3500 J/Kg range with enough CIN to provide moderate capping into the afternoon. Effective bulk shear is as high as 35 to 40 knots. Development of a few light showers ahead of the main front has been observed, with very little in the way of sustainable updrafts thus far. However, as the front pushes onward, we should see an interaction that allows for limited thunderstorm development during the mid-afternoon although much of the strongest activity should remain to our east and southeast. Weather-related impacts are possible should strong storms develop, with Fergus Falls, to Park Rapids line and eastward being the primary focus through the afternoon hours. Potential risks include 1 inch hail and wind gusts up to 60 mph. Much quieter weather prevails tonight into Thursday, with mostly clear skies and slightly cooler highs in the lower to middle 80s. Look for breezy west winds during the afternoon, especially for the Devils Lake Basin, where we could see 15 to 20 mph sustained winds and gusts to near 30 mph. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 8 2020 Chances for impactful weather will come mainly on Sat and early next week, in the form of strong to isolated svr tstms. It will be humid, but temps will hover near average levels for mid July. Zonal upper flow will be in place to start of Fri, leaving us dry with near average aftn temps in the 80s. Upper wave pinching down out of southern Canada Fri night into Sat would be impetus for concurrent convection. A boundary draped from central ND through MN Lakes country could be the forcing focus. NW flow would then follow for Sun, providing more in the way of fair weather. Upper ridge followed by SW flow early next week will provide a bit more heat along with increasing humidity. Surface features entering the picture during Mon should lead to more tstms with a lingering boundary draped over the area continuing the activity intermittently through Tue. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1126 PM CDT Wed Jul 8 2020 Pretty much kept the ideas and timing from the 00Z set of TAFs, but tweaked a few lines here and there. The main impact will be increasing winds through the morning, then a fairly gusty period from mid to late morning through most of the afternoon. These speeds should decrease again by early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...WJB AVIATION...Godon
Hazardous weather outlook, Jul 8, 9:06 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 906 PM CDT Wed Jul 8 2020 MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-030>032-040-100215- Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are expected until 10 PM. A few storms may be severe bringing the chance for 60 mph winds and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 9, 1:40 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
140 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 7 W CAMPBELL 46.10N 96.55W
07/09/2020 M1.00 INCH WILKIN MN PUBLIC
LOTS OF HAIL, LARGE PILES IN YARD.
&&Local storm report, Jul 9, 1:44 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL PARK RAPIDS 46.92N 95.06W
07/09/2020 M2.00 INCH HUBBARD MN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM PARK
RAPIDS. PIC RELAYED THRU SOCIAL MEDIA FROM
PUBLIC. CHAT WITH EM AND FROM PIC AGREE ON
2.0 INCH SIZE.
&&Special weather statement, Jul 9, 1:44 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Jul 9 2020
MNZ003-024-027-028-030>032-090730-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Hubbard MN-West Otter Tail MN-
144 AM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
HUBBARD...WADENA...NORTHERN OTTER TAIL AND BECKER COUNTIES UNTIL 230
AM CDT...
At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Park to Frazee to near Deer Creek.
Movement was northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Detroit Lakes, Park Rapids, Perham, Pelican Rapids, Ottertail Lake,
Frazee and Menahga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4626 9578 4662 9628 4663 9628 4663 9630
4670 9639 4714 9566 4701 9504 4675 9479
4660 9478
TIME...MOT...LOC 0643Z 237DEG 45KT 4682 9610 4672 9568 4644 9538
CJLocal storm report, Jul 9, 1:48 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
148 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL DORSET 46.96N 94.95W
07/09/2020 M2.00 INCH HUBBARD MN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM DORSET.
TIME UPDATED TO REFLECT MESSAGE FROM EM.
&&Local storm report, Jul 9, 1:50 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
150 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 2 W TENNEY 46.04N 96.50W
07/09/2020 M60 MPH WILKIN MN MESONET
MEASURED BY MN DOT RWIS.
&&Local storm report, Jul 9, 1:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
152 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST 1 W FERGUS FALLS 46.28N 96.09W
07/09/2020 M55 MPH OTTER TAIL MN AWOS
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 8, 10:26 PM CDT | Special Weather Statement | FGF | Hubbard | 64 min |
| Jul 8, 10:35 PM CDT | Special Weather Statement | FGF | Wadena | 55 min |
| Jul 8, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 53 min |
| Jul 8, 11:14 PM CDT | Special Weather Statement | FGF | Wilkin | 46 min |
| Jul 8, 11:26 PM CDT | Special Weather Statement | FGF | Wadena | 64 min |
| Jul 8, 11:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 8, 11:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 57 min |
| Jul 8, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 12 min |
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 52 min |
| Jul 9, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 58 min |
| Jul 9, 12:10 AM CDT | Special Weather Statement | FGF | Wilkin | 65 min |
| Jul 9, 12:14 AM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 9, 12:25 AM CDT | Special Weather Statement | FGF | Hubbard | 65 min |
| Jul 9, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 33 min |
| Jul 9, 12:30 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 30 min |
| Jul 9, 12:33 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 27 min |
| Jul 9, 12:50 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 40 min |
| Jul 9, 1:04 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 56 min |
| Jul 9, 1:17 AM CDT | Special Weather Statement | FGF | Otter Tail, Wilkin | 43 min |
| Jul 9, 1:23 AM CDT | Special Weather Statement | FGF | Hubbard | 67 min |
| Jul 9, 1:44 AM CDT | Special Weather Statement | FGF | Becker, Otter Tail, Wadena | 46 min |
| Jul 9, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jul 9, 2:26 AM CDT | Special Weather Statement | FGF | Beltrami | 64 min |
| Jul 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Wadena | 29 min |
| Jul 9, 3:00 AM CDT | Special Weather Statement | FGF | Clearwater, Mahnomen | 60 min |
| Jul 9, 3:46 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.